Hail, Jasper
- When
- March 17, 1:20 AM CST
- Where
- Jasper County, 1.49 mi SSW of Duenweg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -94.430
A slow moving front help developed strong to severe thunderstorms which produced several reports of marginal severe hail. Heavy rainfall over some areas produced localized flooding across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving front help developed strong to severe thunderstorms which produced several reports of marginal severe hail. Heavy rainfall over some areas produced localized flooding across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 16, 10:14 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1114 PM CDT SAT MAR 16 2013 ...UPDATE TO THE AVIATION AND SHORT TERM FORECAST... .UPDATE... /ISSUED 1105 PM CDT SAT MAR 16 2013/ SHOWERS HAD RAPIDLY DEVELOPED LATE THIS EVENING ACROSS PORTIONS OF SOUTHERN AND CENTRAL MISSOURI GENERALLY NORTH OF HIGHWAY 60. LIGHTNING HAS BEEN NOTED WITHIN SOME OF THE CONVECTIVE ELEMENTS. ALSO HAD A COUPLE OF REPORTS OF SLEET. A STEADY INCREASE IN THE COVERAGE OF PRECIPITATION WILL CONTINUE AS WE HEAD INTO THE OVERNIGHT HOURS. THIS WILL OCCUR WITHIN AN AXIS OF STRONG 850-700 MB FRONTOGENESIS AND DEEP ISENTROPIC ASCENT NORTH OF A STALLED SURFACE FRONT ACROSS NORTHERN ARKANSAS. RUC MODEL ANALYSIS DEPICTED MOST UNSTABLE CAPE VALUES RANGING FROM 100 TO 500 J/KG. THIS WILL BE SUFFICIENT TO MAINTAIN ISOLATED THUNDERSTORMS. BRIEF BURSTS OF SLEET COULD OCCUR IN THE STRONGER CONVECTION. WILL CONTINUE TO MONITOR THE THERMAL PROFILE ACROSS THE CENTRAL MISSOURI WHERE PROGGED SOUNDINGS SUGGEST SUFFICIENT COOLING WILL TAKE PLACE TO CAUSE A TRANSITION TO A RAIN/SNOW MIX TOWARD DAY BREAK GENERALLY NORTH OF HIGHWAY 54. IT APPEARS SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING AND ANY ACCUMULATION SHOULD BE MINOR. FOSTER && .DISCUSSION... COLD FRONT HAS PUSHED THROUGH THE AREA TODAY AND WAS STALLING OUT ALONG THE MO/AR BORDER THIS AFTERNOON INTO NORTHEAST OKLAHOMA AND AN AREA OF LOW PRESSURE OVER NORTH TEXAS. HAD A WIDE RANGE OF TEMPERATURES ACROSS THE FORECAST AREA EARLY THIS AFTERNOON WITH MID 40S IN CENTRAL MISSOURI TO THE MID 60S AND LOW 70S OVER FAR SOUTHERN MISSOURI NEAR THE FRONT. UPPER LEVEL SHORTWAVE ENERGY WAS STILL WELL TO THE WEST OVER THE ROCKIES EARLY THIS AFTERNOON. SHORT TERM (TONIGHT AND SUNDAY)... AS THE SHORTWAVE ENERGY APPROACHES FROM THE WEST THIS EVENING...PRECIPITATION WILL START TO BREAK OUT ACROSS THE CWA. SEVERAL WAVES OF ENERGY WILL PUSH ACROSS THE AREA FROM THE WEST AND COULD BRING SOME HEAVY RAIN TO THE AREA TONIGHT AND SUNDAY. TEMPERATURES WILL BE COOLING INTO THE MID 30S OVER PARTS OF CENTRAL MISSOURI AND COULD SEE A RAIN/SNOW MIX OR A CHANGE OVER TO SOME SNOW LATE TONIGHT INTO SUNDAY MORNING. WITH ABOVE FREEZING GROUND TEMPERATURES DON'T BELIEVE ACCUMULATIONS IN OUR FAR NORTHERN CWA WILL BE TOO HIGH AND HAVE GONE AROUND A HALF INCH OF ACCUMULATION FOR NOW. OUR FAR NORTHERN COUNTIES WILL BE ON THE FAR SOUTHERN END OF THE SNOW ACCUMULATIONS. TEMPERATURE PROFILES SHOULD WARM ENOUGH BY THE LATE MORNING OR EARLY AFTERNOON FOR A CHANGE BACK TO ALL RAIN. THE MAY BE ENOUGH INSTABILITY OVER OUR FAR SOUTHERN COUNTIES FOR EMBEDDED ISOLATED THUNDERSTORMS TONIGHT INTO SUNDAY. MOST AREAS SHOULD SEE BETWEEN A HALF INCH AND AN INCH AND A QUARTER OF RAINFALL WITH THIS SYSTEM. LINDENBERG LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... MAIN SHORTWAVE AXIS SHOULD SWEEP THROUGH THE AREA ON MONDAY WITH SOME LINGERING CHANCES OF LIGHT RAIN...BUT SHOULD END FROM WEST TO EAST DURING THE DAY. MAIN FOCUS WILL THEN TURN TO SYSTEM LATE IN THE UPCOMING WORK WEEK MOVING IN FROM THE WEST. MODELS HAVE COME INTO BETTER AGREEMENT WITH THIS SYSTEM FROM PREVIOUS DAYS MODEL RUNS. A COLDER AIR MASS WILL MOVE INTO THE AREA MIDWEEK AHEAD OF THIS SYSTEMS MAIN ENERGY WITH THE BULK OF PRECIPITATION OCCURRING FROM THURSDAY INTO FRIDAY. AT THIS TIME IT LOOKS LIKE TEMPERATURES WOULD BE COLD ENOUGH FOR SNOW DURING THE NIGHTTIME AND RAIN DURING THE DAYTIME. LINDENBERG && .AVIATION... /ISSUED 1105 PM CDT SAT MAR 16 2013/ PILOTS CAN EXPECT DETERIORATING FLIGHT CONDITIONS TONIGHT THROUGH SUNDAY. RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO INCREASE OVERNIGHT AND PERSIST THROUGH THE DAY SUNDAY AS FRONT REMAINS STALLED TO OUR SOUTH AND A STORM SYSTEM APPROACHES FROM THE WEST. MVFR CEILINGS AND VISIBILITIES WILL DEVELOP OVERNIGHT WITH PERIODS OF IFR CONDITIONS BECOMING PREVALENT TOWARD MORNING AND INTO THE DAY SUNDAY. MARGINAL LOW LEVEL WIND SHEAR MAY DEVELOP EARLY SUNDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 823 PM CDT SAT MAR 16 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 823 PM CDT SAT MAR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. DISCUSSION... ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS ACROSS FAR SOUTHERN MISSOURI INTO EXTREME SOUTHEASTERN KANSAS. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MULTIPLE ROUNDS OF SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA SUNDAY INTO MONDAY MORNING. THE CHANCE OF THUNDERSTORMS WILL BE CONFINED TO FAR SOUTHERN MISSOURI. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. RAIN MAY CHANGE OVER TO SNOW SUNDAY MORNING ACROSS CENTRAL MISSOURI NORTH OF HIGHWAY 54 WHERE A HALF INCH TO ONE INCH OF ACCUMULATION IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT SUN MAR 17 2013
MOZ088-093-170745-
JASPER MO-NEWTON MO-
217 AM CDT SUN MAR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 245 AM CDT...
AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER CREEK...OR 11 MILES SOUTHWEST OF
CARTHAGE...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ATLAS...AVILLA...CARTHAGE...DUENWEG...
DUQUESNE...EASTERN JOPLIN...FIDELITY...LA RUSSELL...MAPLE GROVE...
OAKLAND PARK...REEDS...SAGINAW...SARCOXIE AND SILVER CREEK.
INTERSTATE 44 BETWEEN MILE MARKERS 8 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.
LAT...LON 3727 9421 3729 9406 3703 9406 3699 9445
3710 9451
TIME...MOT...LOC 0717Z 241DEG 43KT 3707 9436
GAGANThe Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 07:22 UTC.
9 flood, 5 hail, 1 heavy rain. Local standard time, as filed.
Amateur radio reported hail on Highway 13 three miles north of Crane.
Hail covered the roadway.
Quarter size hail was reported on the James River Expressway.
Low water crossings at Givens Branch off of Highway E and Highway EE and Highway W had water over the road.
Highway TT was closed approximately one mile east of Highway 19 due to flooding.
Highway EE was closed in the vicinity of the North Fork of the White River due to flooding.
Route FF in northeastern Laclede County was closed in the vicinity of Bear Creek due to flooding.
Route BB in northern Laclede County was closed in the vicinity of Dry Auglaize Creek due to flooding.
Route K in southeastern Miller County was closed in the vicinity of Little Tavern Creek due to flooding.
Route AA in west central Phelps County was closed in the vicinity of Mill Creek due to flooding.
Route Z in north central Wright County was closed in the vicinity of Elk Creek due to flooding.
Route B was closed in the vicinity of Cobbs Creek due to flooding.
Approximately one foot of flowing water was over County Road 3000 in the vicinity of Little Dry Fork.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436010, 436011, 436012, 436013, 436014, 436015, 436001, 436002, 436003, 436004, 436005, 436006, 436007, 436008, 436009.